Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 189, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Nov 23, 2004, 1:39 PM CST for Randolph County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 23, 2004, 1:39 PM CST (19:39 UTC)
- Expired
- Nov 23, 2004, 2:15 PM CST
- In force
- 36 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Randolph County, AL
The radar
The Atlanta radar (KFFC), 82 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 231939 SVRBMX ALC111-232015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST TUE NOV 23 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN RANDOLPH COUNTY IN EAST CENTRAL ALABAMA THIS INCLUDES THE CITY OF WEDOWEE * UNTIL 215 PM CST * AT 134 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOODLAND...OR ABOUT NEAR WEDOWEE...AND MOVING EAST AT 35 MPH. LAT...LON 3343 8557 3325 8552 3329 8528 3345 8533 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 12:14 PM CST, 1 hour 25 minutes earlier.
Area forecast discussion, Nov 23, 12:14 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1214 PM CST TUE NOV 23 2004 .UPDATE... JUST UPDATED THE ZONES TO REMOVE FOG WORDING AND TO ADJUST POPS. GRIDS HAVE ALSO BEEN UPDATED. MAIN DISCUSSION WILL BE OUT LATER THIS AFTERNOON. && .BMX WATCHES/WARNINGS/ADVISORIES...FLASH WATCH IN EFFECT MAINLY ALONG AND NORTH OF INTERSTATE 20 THROUGH 6 AM CST WEDNESDAY MORNING.. && 10-ARM
Hazardous weather outlook, Nov 23, 7:00 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 700 AM CST TUE NOV 23 2004 ALZ011>015-017>050-241300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 700 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TODAY AND TONIGHT) A STRONG COLD FRONT WILL MOVE INTO ALABAMA LATE TONIGHT AND MOVE EAST OF THE STATE BY WEDNESDAY AFTERNOON. THIS FRONT WILL BRING A THREAT OF SEVERE THUNDERSTORMS LATE TONIGHT INTO WEDNESDAY MORNING...ESPECIALLY TO AREAS SOUTH OF THE I20 CORRIDOR. AT THIS TIME...THE MOST LIKELY SCENARIO IS A SQUALL LINE...THAT IS LIKELY TO MOVE INTO ALABAMA FROM THE WEST AROUND MIDNIGHT... AND EXIT THE EASTERN SECTIONS OF THE STATE BY MID DAY WEDNESDAY. DAMAGING WINDS WOULD BE THE PRIMARY HAZARD WITH THE SQUALL LINE. HOWEVER...THE THREAT OF TORNADOES CANNOT BE RULED OUT. IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS...HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT...ESPECIALLY NORTH OF THE I20 CORRIDOR...AND A FLOOD WATCH REMAINS IN EFFECT FOR THAT AREA. MINOR RIVER FLOODING IS ALSO OCCURRING ON THE UPPER CAHABA RIVER ABOVE CENTREVILLE TODAY. ADDITIONALLY...SOME PATCHY DENSE FOG THIS MORNING...WILL RESTRICT VISIBILITIES AND MAKE DRIVING HAZARDOUS UNTIL THE FOG LIFTS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE MORNING WEDNESDAY AS THE COLD FRONT MOVES THROUGH. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
In the hours before
Special weather statement, Nov 23, 11:37 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1137 AM CST TUE NOV 23 2004 ALZ011>015-017>050-240200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1137 AM CST TUE NOV 23 2004 ...SEVERE WEATHER THREAT FOR CENTRAL ALABAMA TONIGHT AND WEDNESDAY... A STRONG COLD FRONT WILL MOVE OUT OF TEXAS AND ACROSS THE LOWER MISSISSIPPI VALLEY DURING THE DAY TODAY AND INTO TONIGHT. A SQUALL LINE IS EXPECTED TO DEVELOP OUT AHEAD OF THE COLD FRONT...AND RACE RAPIDLY EASTWARD...REACHING THE ALABAMA-MISSISSIPPI STATE LINE BEFORE DAWN. HOWEVER...AHEAD OF THE SQUALL LINE...A WARM FRONT CURRENTLY DRAPED ACROSS CENTRAL ALABAMA WILL MOVE NORTHWARD...SPREADING UNSEASONABLY WARM...MOIST...AND UNSTABLE AIR ACROSS THE AREA. WITH INCREASING SOUTHERLY WINDS AT THE SURFACE AND SOUTHWESTERLY WINDS ALOFT...THERE IS ALSO THE POSSIBILITY FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING TORNADOES...FORMING OUT AHEAD OF THE SQUALL LINE. AT THIS TIME...THE LATEST FORECAST CALLS FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS. BY MIDNIGHT...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO APPROACH THE WESTERN STATE LINE COUNTIES...REACHING THE INTERSTATE 65 CORRIDOR BY 4 AM. THE SQUALL LINE IS EXPECTED TO NEAR THE ALABAMA MISSISSIPPI STATE LINE BETWEEN 4 AND 6 AM...THEN TRACK ACROSS CENTRAL ALABAMA...EXITING THE EASTERN COUNTIES LATE WEDNESDAY AFTERNOON. IN ADDITION TO THE THREAT OF TORNADOES...AND STRONG...DAMAGING THUNDERSTORM WINDS...THERE IS ALSO THE THREAT FOR FLASH FLOODING ACROSS PORTIONS OF THE AREA. A FLASH FLOOD WATCH IS CURRENTLY IN EFFECT FOR ROUGHLY THE NORTHERN HALF OF THE BIRMINGHAM FORECAST AREA. MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVE RECEIVED 2 TO 3 INCHES OF RAIN OVER THE LAST SEVERAL DAYS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THIS SAME AREA LATE TONIGHT AND WEDNESDAY...WHICH WILL LIKELY RESULT IN LOCALIZED FLASH FLOODING. PERSONS IN...AND TRAVELING THROUGH...CENTRAL ALABAMA SHOULD BE WEATHER ALERT TODAY AND WEDNESDAY...AND GET FREQUENT UPDATES FOR THE LATEST FORECAST INFORMATION. CHECK WITH THE ELDERLY AND INFIRM TO ENSURE THEY ARE AWARE OF THE POTENTIAL FOR SEVERE WEATHER. REVIEW HAZARDOUS WEATHER PLANS NOW...WELL AHEAD OF THE ACTUAL THREAT...TO TO MAKE SURE YOU ARE READY IF AND WHEN SEVERE WEATHER IS ACTUALLY ENCOUNTERED. MONITOR NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Nov 23, 1:39 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 139 PM CST TUE NOV 23 2004 ALZ011>015-017>050-240100- AUTAUGA AL-BARBOUR AL-BIBB AL-BLOUNT AL-BULLOCK AL-CALHOUN AL- CHAMBERS AL-CHEROKEE AL-CHILTON AL-CLAY AL-CLEBURNE AL-COOSA AL- DALLAS AL-ELMORE AL-ETOWAH AL-FAYETTE AL-GREENE AL-HALE AL- JEFFERSON AL-LAMAR AL-LEE AL-LOWNDES AL-MACON AL-MARENGO AL- MARION AL-MONTGOMERY AL-PERRY AL-PICKENS AL-PIKE AL-RANDOLPH AL- RUSSELL AL-SHELBY AL-ST. CLAIR AL-SUMTER AL-TALLADEGA AL- TALLAPOOSA AL-TUSCALOOSA AL-WALKER AL-WINSTON AL- INCLUDING THE CITIES OF...ALABASTER...ALEXANDER CITY...ALICEVILLE... ANNISTON...ASHLAND...AUBURN...BESSEMER...BIRMINGHAM...BRENT... CENTRE...CHILDERSBURG...CLANTON...COLUMBIANA...CORDOVA...DADEVILLE... DEMOPOLIS...DOUBLE SPRINGS...EUFAULA...EUTAW...FAYETTE... FULTONDALE...GADSDEN...GARDENDALE...GREENSBORO...HALEYVILLE... HAMILTON...HAYNEVILLE...HEFLIN...HELENA...HOOVER...HUEYTOWN... JASPER...LAFAYETTE...LANETT...LINCOLN...LINDEN...LIVINGSTON... MARION...MINOR...MONTEVALLO...MONTGOMERY...MOODY...ONEONTA... OPELIKA...OXFORD...PELHAM...PELL CITY...PHENIX CITY...PIEDMONT... PRATTVILLE...RAINBOW CITY...ROANOKE...ROCKFORD...SELMA...SYLACAUGA... TALLADEGA...TROY...TRUSSVILLE...TUSCALOOSA...TUSKEGEE... UNION SPRINGS...WARRIOR...WEDOWEE...WEST END-COBB TOWN...WETUMPKA... WINFIELD AND YORK 139 PM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) A STRONG COLD FRONT WILL MOVE OUT OF THE DEEP SOUTH AND TOWARDS CENTRAL ALABAMA LATE TONIGHT. AS THE COLD FRONT AND UPPER LEVEL SYSTEM MOVE EASTWARD...A COMBINATION OF FACTORS WILL BRING A THREAT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES TO CENTRAL ALABAMA. WELL OUT AHEAD OF THE COLD FRONT...INCREASING SHEAR PROFILES AND UPPER LEVEL FORCING...AND AN UNSTABLE AIR MASS...WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...WITH ISOLATED SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS FIRST WAVE OF THREATENING STORMS SHOULD MOVE INTO THE NORTHWESTERN COUNTIES OF THE FORECAST AREA AROUND MIDNIGHT. AHEAD OF THE COLD FRONT...A SQUALL LINE OF THUNDERSTORMS...WITH STRONG DAMAGING WINDS AND ISOLATED TORNADOES...WILL APPROACH THE ALABAMA MISSISSIPPI STATE LINE BEFORE DAYBREAK...BETWEEN 4 AND 6 AM. IN ADDITION TO THE THREAT FOR TORNADOES AND STRONG GUSTY WINDS...HEAVY RAIN IS POSSIBLE. WITH MANY LOCATIONS ALONG AND NORTH OF INTERSTATE 20 HAVING RECEIVED 2 TO 4 INCHES OF RAIN...ANY ADDITIONAL HEAVY RAIN WILL RESULT IN FLASH FLOODING. A FLOOD WATCH WILL BE REISSUED THIS AFTERNOON ALL BUT THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY) STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE IN PROGRESS WEDNESDAY MORNING AS THE SQUALL LINE TRACKS THROUGH CENTRAL ALABAMA...AND EXITS THE SOUTHEASTERN CORNER OF THE FORECAST AREA BY LATE AFTERNOON WEDNESDAY. OTHERWISE NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND WEDNESDAY MORNING.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 23, 2:41 PM CST | Tornado Warning | BMX | Chambers | 34 min |
| Nov 23, 3:11 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 34 min |
| Nov 23, 3:40 PM CST | Tornado Warning | BMX | Bibb | 35 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.